Arizona, 2022Dust Storm in Arizona, September 3, 2022
September 3, 2022 · NWS PSR · 1 event in 1 county or zone
A disturbance in the upper-levels on the northeastern periphery of the circulation of Tropical Storm Javier, which was moving westward across the eastern Pacific, was enough to generate a couple of strong thunderstorms during the late afternoon hours across extreme southwest Arizona, around the vicinity of Yuma.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance in the upper-levels on the northeastern periphery of the circulation of Tropical Storm Javier, which was moving westward across the eastern Pacific, was enough to generate a couple of strong thunderstorms during the late afternoon hours across extreme southwest Arizona, around the vicinity of Yuma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 3, 4:33 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 3, 4:33 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
433 PM MST Sat Sep 3 2022
.UPDATE...00z Aviation Discussion.
.SYNOPSIS...
There will be substantially less thunderstorm activity across the
forecast area today compared to yesterday. Thunderstorm potential
is anticipated to remain modest Sunday with even lower potential
Monday and Tuesday. Heat will be a greater concern with above
normal highs. The hottest day is expected on Tuesday with highs of
108 to 114 degrees on the lower elevations. An excessive heat
warning remains in place for many lower desert locations through
Tuesday. During the latter half of next week, anticipate a gradual
cooling trend but with more humidity as a tropical system tracks
near coast of Baja Mexico.
&&
.DISCUSSION...
Mid-tropospheric high pressure continues to be centered over the
Great Basin with strong (for this time of year) easterly flow in
the mid levels. Easterly flow is also noteworthy for a portion of
our forecast area at the surface levels with surface high
pressure centered over New Mexico and lower pressure centered over
southwest AZ. Drier air is making its way westward as well. This
is evident even across the Phoenix area with surface dew point of
52 at KIWA and 62 at KLUF. Drying is happening aloft as well.
RAP/SPC mesoanalysis shows PWAT values have dipped below 1 inch
over easternmost portions of Maricopa County. The axis of richer
moisture remains centered near the Lower Colorado River Valley
with values of 1.5 - 1.8 inches. With drier air over the favored
terrain initiating areas such as the Mogollon Rim and Yavapai
County, storm activity is expected to be much less than yesterday,
especially over Gila County. One caveat is that there appears to
be a perturbation moving southwestward from Colorado where storms
have already developed. The CAMs have picked up on this and depict
varying amounts of storms tracking through northeast AZ this
evening before fizzling south of the Rim. In the areas of our CWA
with better moisture availability, there will be more CIN to
overcome due to last night's outflows. A "fly in the ointment" is
that there is a disturbance on the far northeastern periphery of
the broad mid-tropospheric circulation associated with Tropical
Storm Javier. It will track across the Borderlands of southwest AZ
and southeast CA. CAMs pick up on this and depict isolated storm
activity close to the Mexico border during the late afternoon and
evening. Made some adjustments to the winds to depict more
gustiness along with some minor dust potential. Also made some
adjustments to the PoPs accordingly. In addition, CAMs also
indicate east-west oriented bands of lighter showers lingering
overnight into Sunday morning for mainly Yuma and Imperial
Counties. There is already a large area of deep convection
centered over the coast of Sonora (in a diffluent area between
Javier and anticyclonic flow over northern mainland Mexico).
Debris from that could account for the light overnight showers
projected over our southwestern CWA.
Speaking of Javier, it is currently centered a little southwest
of the Baja Spur. The NHC forecast keeps it at the T.S. level and
continues to show a track that will soon turn toward the west
where it will eventually dissipate far off the coast of Baja.
A modest improvement of moisture is anticipated Sunday (Gulf of
California convection and possible outflow surge notwithstanding)
but with a similar situation to today in that there will be less
than ideal moisture availability over the favored terrain
initiation areas. But, another disturbance is anticipated to
track across northern AZ and generate westward-moving storms that
start over Yavapai County then move across Mohave County. Those
storms (or at least the outflow) could brush northern La Paz
County.
Monday and Tuesday look to be even drier with Great Basin high
pressure expanding. That will mean warmer temperatures with the
hottest day looking like Tuesday with lower desert highs of
108-114. Thus, the Excessive Heat Warning for portions of our
forecast area (including Greater Phoenix) remains in effect
through Tuesday.
During the latter half of next week, it is anticipated we will
see a cooling trend and reverse the drying trend. One factor for
the cooling trend is weakening high pressure due to an upper
trough in the Westerlies passing to the north. There is a good
deal of model spread on how much, if any, weakening there will be
per cluster analysis. The other factor is what is currently a
tropical disturbance (Invest 93) centered south of the Mexican
state of Oaxaca (far to the southeast of Cabo San Lucas).
Hurricane specific models have been trending slowly toward a
solution that would take the the center along and west of Baja.
But there is a very wide span of track solutions ranging from
somewhere east of El Paso to west of San Diego. Model forecasts
also vary greatly in their solutions for peak intensity ranging
from tropical storm to Cat 4. Location for peak intensity would
most likely be far to the south of our forecast area. A great deal
of uncertainty remains. The most likely impact from this system
would be increased humidity and clouds. The global ensembles
indicate considerable weakening as the system advances up the Baja
coast. NBM has a slow uptrend in PoPs beginning Thursday. It could
turn out that we have a lot of clouds and humidity but no
instability. It could also turn out that the system tracks too far
west to push much tropical air into the region. Possibly the
least likely scenario is a direct hit from a system that is still
at tropical storm strength.
&&
.AVIATION...Updated 2330z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds will favor the east southeast direction through tonight and
into tomorrow. Some gusty nature to the winds early this evening
until around 02z and then develop again tomorrow afternoon.
Thunderstorm activity is expected to remain well outside the
terminals through the period with mainly just scattered mid to
high clouds.
Southeast California/Southwest Arizona including KIPL and KBLH:
There will be a risk for a shower or storm at KIPL this evening,
generally from 01-05z. Some light showers could evening linger
into the overnight hours as tropical moisture wraps northward into
the region. A scattered to broken mid level cloud deck is
anticipated. Otherwise, KBLH is expected to be clear of storms
through the period. Winds will continue to favor a southeasterly
direction at both terminals.
&&
.FIRE WEATHER...
Above normal temperatures will persist through the middle of next
week as strong high pressure settles over the region. This pattern
will also allow a substantial amount of dry air to surge into most
districts this weekend with thunderstorm potential nearly eliminated
in all but the most favorable areas. This drier regime should also
continue through the middle of next week where minimum afternoon
humidity levels fall into a 15-25% range, and overnight recovery
only becomes fair to good in a 30-60% range. Winds should not pose
any significant concerns with the typical diurnal upslope gusts. A
switch to a cooler and much wetter pattern may begin towards the end
of next week though details remain uncertain.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Tuesday for AZZ530-537-
540>544-546-548>551.
CA...Excessive Heat Warning until 8 PM MST Tuesday for CAZ560>570.
&&
DISCUSSION...AJ
AVIATION...Frieders
FIRE WEATHER...18In the hours before
Special weather statement, Sep 3, 5:19 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
519 PM MST Sat Sep 3 2022
AZZ532-040100-
Yuma AZ-
519 PM MST Sat Sep 3 2022
...A strong thunderstorm will impact portions of west central Yuma
and southeastern Imperial Counties through 600 PM MST...
At 519 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Somerton, moving west at 30 mph.
HAZARD...Wind gusts up to 50 mph. Localized blowing dust with
visibility as low as one mile.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Yuma, Somerton, Gadsden, Fortuna Foothills, San Luis, Ligurta and
Araby.
This includes the following highways...
AZ Interstate 8 between mile markers 1 and 20.
AZ Route 95 between mile markers 29 and 32.
AZ Route 195 between mile markers 5 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3249 11479 3251 11482 3254 11481 3255 11479
3256 11481 3262 11481 3263 11478 3274 11468
3267 11430 3239 11447
TIME...MOT...LOC 0019Z 111DEG 26KT 3251 11459
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HeilDust Storm, Yuma
- When
- September 3, 5:40 PM MST to 6:00 PM MST
- Where
- Yuma forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.769, -113.906 (the zone’s center; the record gives no point)
Visibility of 300 feet was reported near the area of SR-195 and I-8 in Yuma in blowing dust from thunderstorm outflow. No accidents or injuries were reported.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Indiana, September 3, 20221 death · $200,000 · 1 event
- Flash Flooding and Flood in Indiana, September 3, 2022$18 million · 3 events
- Wildfire in Idaho, September 3 to 11, 2022$2.1 million · 1 event
- Hail and Damaging Winds in Texas, September 3 to 5, 2022$83,000 · 1.25 in hail · 27 events
- Flooding and Lightning Strike in Texas, September 3, 2022$250,000 · 3 events
- Lightning Strike in Florida, September 3, 2022$100,000 · 1 event
- Flash Flood in Indiana, September 3, 2022$75,000 · 1 event
- Wildfire and Damaging Winds in Montana, September 3 to 21, 202270 kt wind · 35 events
- Flash Flood in Texas, September 3, 2022$30,000 · 1 event
- Flash Flooding in Kentucky, September 3, 2022$20,000 · 2 events
- Flash Flooding in Louisiana, September 3, 2022$10,000 · 12 events
- Flash Flooding and Damaging Winds in Kentucky, September 3, 202252 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056317.